T Nation

Creatine Mono Rash


#1

I'm wondering if anyone has had any bad reactions to creatine mono such as myself, and if so, have you found any sort of creatine replacement that didnt cause the same issues (creatine chelate, kre-alkyn.....).

The skin rash I had was absolutely horrendous, and it was def. from the creatine. Loved the benefits of it the month before the breakout, so hoping to find a possible replacemet for it without the nasty side effect.

Any feedback and/or info would be greatly.


#2

Hey technifish, I've actually heard of this too. Apparently the allergy to creatine will only get worse with repeated exposure, the worst reaction being anaphylaxis (which obviously can be fatal). This would explain how you didn't have any reaction the first 20-30 days. It also should give you plenty enough reason to stay away from it.

While people generally experience great effects from supplementing with creatine, if you eat enough red meat, you probably get a good weekly maintenance amount of it anyway, without the allergic reaction. I'm not sure what the difference is between the two forms of creatine (there's not a whole lot of info on the form found in red meat), but it'll all end up in the same place eventually.


#3

so you only got the rash AFTER A MONTH of taking it??


#4

Well, it took me a while the first time around to narrow down what was causing it. Once I pinned it on the creatine and stopped taking it, it went away-although not as quickly as I had hoped.

Roughly 6 months later or so, I was on a mini bulk so to speak, and I guess wanting to reconfirm if it was the creatine(or maybe it was just through stupidity) or not, I started taking it again. Worked out great for a month, maybe even 6 weeks, then it returned. Wasnt by any means as bad as the first time the rash appeared, I'm sure due to me stopping quicker than the first time I got it.

When I say rash, that may be an understatement. It was more like hives the first time around. Extremely itchy, to the point of I could barely sleep at night. It was horrible honestly. Completely took over the upper half of my body from the chest up. Sucks cause I made great gains while using it.

Oh well I guess. Just not in my cards to use creatine I guess. I do however eat lots of red meat so that will have to work.


#5

If it's 100% from the creatine I would just cut out all forms of it. It's not even a big deal, IMO creatine is over rated anyway, I only recommend the mono form as it's dirt cheap (depending on source). Consider beta alanine instead. I wouldn't even try to up your creatine levels from red meat.


#6

If your rash was due to an allergy to creatine itself, it wouldn't take a month to show up. Also, creatine is naturally present in the body, making a reaction to it even more unlikely.

Correlation =/= causation.

See a doctor about the rash.


#7

I did see a doctor. She said it isnt necessarily an allergy so to speak, but once my system was so saturated with it, after prolonged usage, I had some strange reaction to it, but not necessarily an allergic reqaction. I had hoped for more of an in depth explanation than that, but that was all I got.

She said If I was all about the benefits that much, to try and cycle it for performance. Use it untill the first sign the rash is coming back, then take a month off and repeat


#8

I have the exact same thing happening to me. Arms, chest, neck and face all turning bright red after using a creatine supplement. And this after using it for a couple of months. You can build an allergy to just about anything, stuff you've been accustomed to your whole life can start giving you an allergic reaction at anytime. (I know this is an old thread but this just started happening to me yesterday and I wanted to see if there are others out there having the same issue). I'm going to start looking for another way to boost muscle production.


#9

whatever is causing that rash, it's not the creatine

maybe it is something in the supplement (some sort of filler, like a starch derivate), but not the creatine

creatine is an endogenous substance (the body synthesizes it from the amino acids glycine, arginine, and methionine primarily in the liver), every cell contains it. Without ever taking any creatine supplement in your life you body (depending on BW) contains around 120-200 g creatine.

Anyone who tells you anything about an allergic reaction to creatine has no idea what he/she is talking about.


#10

You're wrong. I have the same thing and it is the Creatine(mono). I'm 100% sure of it.
Have been testing this out for over a year now. When I cycle of the rash goes away, cycle on it comes back. Checked it out three times now, with the same results.
It takes about 4 to 6 weeks for the rash to get really bad. The rash acts up on my neck and it's the worst between my shoulder blades.


#11

Could the creatine be adulterated with something?

Have you (any of you) tried creatine from different manufacturers?


#12

I was getting food poisoning / stomach flu symptoms for the first 1-2 weeks (I was loading it 15g+ per day) then when I backed off to 5g I'm fine now


#13

Same thing happened to me. Severe rash on my chest, back, hands and legs. I've been using it for several months. Got an injection of dexamethason and pills of desloratadinum, not so effective therapy. 5th day today, rash is still present.

It's not so common side effect of creatine monohydrate but it is documented.

It started with an itching sensation I've decided to ignore, took another dose of creatine, went the gym and there was no sleep for me the following night. Extremely itchy.

Hope this post will help someone.


#14

I just a quick search of the available literature, there are a few hundred studies involving creatine monohydrate supplementation in humans, there were 0 (zero) documented cases of anything resembling a 'rash' or a similar allergic reaction.

Which does NOT mean, that you (or the other poster) did not get a rash after taking a white powder out of a can labeled creatine monohydrate

supplements are basically unregulated, you can put whatever you want in a container, label it whatever you want and sell it. legally. Even here in Europe, where we have much stricter regulation than in the US

So whenever you get an allergic reaction to some white powder, stop taking it.

But if you insist o the fact that 'creatine monhydrate' gave you a rash, you have to provide some sort of documentation and/or explain why you dont get a rash from the 120+ grams already in your body but from the few grams that you add by supplementing

what is well documented, however, is manufactures putting whatever they think will get an effect in all kinds of supplements. Some national teams are forbidden from taking any kind of supplement except those provided directly by the team, because people keep failing drug tests because of not-so-clean supplements (there was a recent case with the German team at the last winter olympics, a few years back the entire german under-17 soccer national team failed a drug test, almost 30 people, because a powder to make carbohydrate-mineral-vitamin recovery drink was tainted with a stimulant)

for example, almost all companies (even without any ill intend) use at least some sort of filler (most of the time starch based) and possibly a drying agent (usually some sort of mineral salt), anticaking agent (some salt) and preservative

because supplements are not 'food' they dont fall under the same set of rules and the manufacturer doesn't have to label whats actually in his product.


#15

I agree with you, there is always a possibility of an "impure product".

I've used Multipower Creatine Powder produced by Atlantic Multipower Germany from Hamburg.

Judging by some sources allergic reactions can occur. For example:

http://www.medbroadcast.com/natural_products_info_details.asp?nhp_id=115#.U3jxOhdmiQo

I cannot be sure my hives/rash is 100% caused by (impure?) creatine powder, the only intention was to share my experience with others.

Hives/rash lasted for more than a week since I've took my last dose. Extremely itchy! Telfast and Flonidan pills helped in combination with three dexamethasone injections. I've also decided to take a strict diet - bread and water for three days, since I'm not sure of what caused my problems.

Hives are caused by number of factors, perhaps it has nothing to do with creatine in my case? I'd like that.


#16

Sorry to hear that about you. With me, I have tried just about every type of creatine product on the market. Ph balanced and every other type that is currently offered just upset my stomach. Pills, powder you name it. I just about gave up until Biotest came out with their creatine malate product. I am glad that they did because this form is the only type of creatine that works well for me. No bloat and stomach upset. Their other creatine product worked different by upsetting my stomach like all the rest did.

The malate form is the only one I use to get the results that everyone else enjoys by using creatine. I take 5gm a day now and after every workout. From what I noticed, is that Biotest keeps their products as pure as possible. I guess that is why they work as good as they do for us guys who love working out as much as we do.